Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS State College, PA

July 30, 2004McKean County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 30, 2004, 7:10 PM EDT for McKean County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2004, 7:10 PM EDT (23:10 UTC)
Expired
Jul 30, 2004, 7:45 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County McKean County, PA

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 302310
SVRCTP
PAC083-302345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
710 PM EDT FRI JUL 30 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BRADFORD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REW AROUND 720 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4199 7877 4183 7866 4197 7821 4217 7834


$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:45 PM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 30, 3:45 PM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT FRI JUL 30 2004

.AVIATION...
WIDESPREAD MVFR/LOW VFR CONDS WILL RULE THROUGH THE NEAR TERM...WITH
CIGS ONLY CLIMBING A BIT. SHOWERS MOVING IN FROM THE WEST AND WL SEE
THINGS STAY ACTIVE FOR MOST OF THE NIGHT. THERE MAY BE A BREAK IN
THE PRECIP AFTER MIDNIGHT FOR MUCH OF THE WESTERN TAFS...BUT FORCING
LINGERS TO THE EAST. FOG MAY GET DENSE IN PLACES THAT COOL ENOUGH
TONIGHT...SO WENT IFR AT MOST SITES CLOSE TO SUNRISE. RAIN/SOME
THUNDER WILL MOVE IN AGAIN FROM THE NORTHWEST TO KBFD BEFORE NOON.
OTHER SITES WILL LIKELY HAVE A PERIOD OF NO PRECIP UNTIL THE
AFTERNOON ON SATURDAY. MENTIONED LLWS IN ALL TAFS AS THE SFC WINDS
ARE 20 KTS OR LESS THAN THE WINDS AROUND 2KFT UP...WHICH SHOULD PEAK
THIS EVENING AROUND 35KTS.
&&

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
ANOTHER SPELL OF WET WEATHER IN STORE FOR CENTRAL PA THIS WEEKEND AS
LOW PRESSURE SYSTEM MOVES IN FROM THE GREAT LAKES AND OHIO VALLEY.

INITIAL WAVE OF SHOWERS/TSTORMS AFFECTING CENTRAL PA THIS AFTERNOON
ALONG AND SOUTH OF WARM FRONT IN VERY MOIST AIR.  STORMS WILL BE
CAPABLE OF PRODUCING A QUICK 0.5-1.0 OF RAIN AS THEY PASS...BUT NO
SEVERE WEATHER EXPECTED.  THESE STORMS WILL DIMINISH AS THE EVENING
WEARS ON...BUT ADDITIONAL ACTIVITY WILL MOVE IN FROM THE WEST WITH
THE BEST CHANCES FOR RAIN OVERNIGHT BEING IN THE WESTERN HALF OF
PA.

BETTER JET DYNAMICS SWING ACROSS PA BY TOMORROW AFTERNOON AND
NIGHT...PUTTING CENTRAL PA INTO DIVERGENT FLOW AND ENHANCING
SYNOPTIC SCALE LIFT AS SURFACE COLD FRONT SLOWLY DRIFTS EASTWARD
ACROSS THE STATE...BRINGING POTENTIAL FOR HEAVIER RAINS.  TOSS IN
VERY HIGH PRECIPITABLE WATER VALUES AND AN ALREADY MOIST GROUND FROM
RAIN EARLIER THIS WEEK AND SITUATION IS SETTING UP FOR THE POTENTIAL
NEED FOR A FLOOD WATCH LATE SAT AFT THROUGH SUN MORNING.  QPF
FORECAST IS FOR PEAK RAINFALL THROUGH THAT 12-18HR PERIOD OF ABOUT
1.5-2.0 INCHES WHICH DOES APPROACH FFG VALUES IN A FEW SOGGIER
COUNTIES.  BUT BEING A THIRD PERIOD EVENT...NOT QUITE READY TO GO
WITH A WATCH ATTM.

FRONT LINGERS ACROSS THE SE ON SUNDAY...KEEPING CHANCE POPS IN MOST
AREAS DURING THE DAY...AND CONFINED TO LOWER/MID SUSQ VALLEY SUN
NIGHT.  THIS WILL ALSO KEEP TEMPS AT OR HIGHER THAN MODEL VALUES
THROUGH THE PERIOD...ESPECIALLY AT NIGHT.
&&

.LONG TERM (MONDAY THROUGH FRIDAY)...
WITH DECAYING FRONT CLOSE BY ON MONDAY (JUST TO OUR SE) WE WL HOLD
ONTO SOME CHC POPS IN THE SOUTH...BUT MON NITE MAY BE DRY AS BRIEF
RIDGE BUILDS IN. TUESDAY WE MAY SEE A SHOWER OR TWO IN THE NW IN THE
AFTERNOON AND ANYTIME IN THE E/SE...BUT DOWNPLAYED POPS AT THIS
TIME.  WED LOOKS MAINLY DRY AS WELL.  UPR FLOW GOES MAINLY
WEST/NORTHWEST FOR LATTER HALF OF THE WEEK...BUT A TROF MAY DEEPEN
OVERHEAD...AND BRING COOLER AND DRIER AIR IN FOR LATE IN THE WEEK.
THEREFORE...WL KEEP POPS LOW/UNMENTIONABLE FOR THUR AND FRI AS WELL.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION/LONG TERM...DANGELO
SHORT TERM...RXR
Hazardous weather outlook, Jul 30, 4:58 AM EDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
458 AM EDT FRI JUL 30 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-310855-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
458 AM EDT FRI JUL 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

NO HAZARDOUS WEATHER IS EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

THUNDERSTORMS...SOME WITH LOCALLY HEAVY RAIN...MAY CAUSE LOCALIZED
FLOODING SATURDAY AND SATURDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jul 30, 7:08 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
708 PM EDT FRI JUL 30 2004

PAZ005-302345-
MCKEAN-
708 PM EDT FRI JUL 30 2004

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN COUNTY...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BRADFORD...MOVING NORTHEAST AT 20 MPH. THE
THUNDERSTORM WILL BE NEAR REW AROUND 720 PM AND ELDRED AROUND 735 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.